Heavy Snow, N Elko Cnty
- When
- January 3, 3:00 AM PST to 5:00 AM PST
- Where
- N Elko Cnty forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
Heavy snow was reported across portions of northern and central Nevada. Reports included: 8 inches at Bob Scott Summit, 5 miles southeast of Austin, 8 inches at Tuscarora, and 6 inches at the National Weather Service office in Elko.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Heavy snow was reported across portions of northern and central Nevada. Reports included: 8 inches at Bob Scott Summit, 5 miles southeast of Austin, 8 inches at Tuscarora, and 6 inches at the National Weather Service office in Elko. Snow began around 10 pm the previous day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jan 2, 11:20 PM PST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 1120 PM PST FRI JAN 2 2004 .SYNOPSIS...COLD NORTHWEST FLOW WILL BRING A RISK OF SNOW SHOWERS TO THE GREAT BASIN THIS WEEKEND...ALONG WITH BELOW NORMAL TEMPERATURES. LOW PRESSURE SYSTEMS WILL KEEP UNSETTLED WEATHER OVER THE AREA FOR MUCH OF NEXT WEEK...WITH A MODERATION IN TEMPERATURES BY TUESDAY. && .UPDATE...BAND OF SNOW ACROSS ELKO COUNTY HAS INTENSIFIED OVER THE PAST 0NE AND ONE-HALF HOURS...AS A MODERATELY STRONG VORTMAX HAS MOVED INTO THE REGION AHEAD OF THE SURFACE COLD FRONT. MODERATE TO HEAVY SNOW IS EXPECTED THROUGH THE EARLY MORNING HOURS...UNTIL THE COLD FRONT PASSES THROUGH THE AREA BETWEEN 06Z AND 09Z. HAVE ISSUED A SNOW ADVISORY FOR ZONES 32 AND 34 TO COVER THIS EVENT. SEE WINTER WEATHER STATEMENT WWUS45 FOR DETAILS ON THE SNOW ADVISORIES. .PREVIOUS DISCUSSION...836 PM. IR SAT AND SFC OBS SHOW COLD FRONT EXTENDING FROM NORTHEASTERN CA NORTHEASTWARD ACROSS EXTREME SOUTHEASTERN OR ATTM. GFS AND ETA BOTH INDICATE WEAK WAA AHEAD OF THE FRONT ACROSS MOST OF NORTHERN NV AND WSR-88D IMAGERY HAS SHOWN TWO BANDS OF OVERRUNNING LIGHT SNOW EARLY THIS EVENING. ONE OF THE BANDS RAN FROM NEAR LOVELOCK NORTHEASTWARD ACROSS WINNEMUCCA AND THEN INTO NORTHERN ELKO COUNTY...WHILE THE OTHER BAND WAS ORIENTED FROM NORTHEASTERN CHURCHILL COUNTY ACROSS CENTRAL LANDER AND EUREKA COUNTIES AND INTO SOUTHWESTERN ELKO COUNTY. THESE TWO BANDS HAVE MERGED INTO A SINGLE BAND WITHIN THE PAST HOUR WHICH IS PRODUCING LIGHT TO OCCASIONALLY MODERATE SNOW FROM CENTRAL LANDER COUNTY NORTHEASTWARD INTO THE WESTERN HALF OF ELKO COUNTY. ETA AND GFS SHOW WEAK H7 CONVERGENCE AND A VORTMAX CROSSING NORTHERN NV BETWEEN 06Z AND 09Z SATURDAY...SO EXPECT SNOW FALLING ACROSS NORTHERN NV TO CONTINUE THROUGH THE EARLY MORNING HOURS WITH GENERALLY LIGHT ACCUMULATIONS UP TO ONE INCH...EXCEPT 1 TO 3 INCHES IN THE RUBY MOUNTAINS AND IN NORTHERN ELKO COUNTY. HAVE INCREASED POPS TO LIKELY CATEGORY FOR SOUTHWEST AND SOUTH-CENTRAL ELKO COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY FOR TONIGHT. HAVE REDUCED POPS TO MID-SCATTERED CATEGORY FOR HUMBOLDT COUNTY...WHERE MOISTURE CONVERGENCE IS CURRENTLY DECREASING AND FORCING WITH THE FRONTAL PASSAGE LOOKS WEAKER. ALSO REMOVED EVENING WORDING FOR SKY COVER IN EXTREME EASTERN ELKO COUNTY AND CENTRAL NV ZONES. && .LKN WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORIES FOR NVZ032 AND NVZ034 TONIGHT. SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 1129 PM PST FRI JAN 2 2004 NVZ013-030-031-033-035>037-031300- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-WHITE PINE COUNTY- 1129 PM PST FRI JAN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA. .DAY ONE...TONIGHT AND SATURDAY. SCATTERED SNOW SHOWERS AHEAD OF A COLD FRONT WILL CROSS THE REGION TONIGHT THROUGH SATURDAY MORNING. GENERALLY LIGHT SNOW ACCUMULATIONS OF LESS THAN ONE INCH ARE EXPECTED. SNOW SHOWERS WILL DIMINISH SATURDAY AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY. A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ032-034-031300- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY- 1129 PM PST FRI JAN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEVADA. .DAY ONE...TONIGHT AND SATURDAY. BAND OF SNOW ACROSS ELKO COUNTY HAS INTENSIFIED LATE THIS EVENING AHEAD OF THE COLD FRONT MOVING SOUTHWARD ACROSS NORTHERN NEVADA. MODERATE TO HEAVY SNOW IS EXPECTED THROUGH THE EARLY MORNING HOURS... UNTIL THE COLD FRONT PASSES THROUGH THE AREA BETWEEN 3AM AND 6AM SATURDAY MORNING. SNOW ADVISORIES HAVE BEEN ISSUED FOR THE RUBY MOUNTAINS AND THE EAST HUMBOLDT RANGE AND FOR SOUTHWEST AND SOUTH- CENTRAL ELKO COUNTY. SEE WINTER WEATHER STATEMENT WWUS45 FOR DETAILS ON THE SNOW ADVISORIES. SNOW SHOWERS WILL DIMINISH SATURDAY AFTERNOON WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY. A SERIES OF STORM SYSTEMS WILL CONTINUE TO BRING UNSETTLED WEATHER THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SMITH
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432489, 5432488, 5432490.